Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 6, NWS Gaylord, MI

August 19, 2024Alcona County, Alpena County, Iosco County, Michigan

NWS Gaylord, MI issued this beach hazards statement at Aug 19, 2024, 2:46 AM EDT for Alcona County, Alpena County, Iosco County, Michigan. It took effect at Aug 19, 2024, 8:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2024, 2:46 AM EDT (06:46 UTC)
In effect from
Aug 19, 2024, 8:00 AM EDT
Expired
Aug 20, 2024, 12:00 AM EDT
In force
16 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WHUS43 KAPX 190646
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
246 AM EDT Mon Aug 19 2024

MIZ024-030-036-191500-
/O.NEW.KAPX.BH.S.0006.240819T1200Z-240820T0400Z/
Alpena-Alcona-Iosco-
246 AM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alpena, Alcona and Iosco Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
630 
WHUS43 KAPX 191505
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1105 AM EDT Mon Aug 19 2024

MIZ024-030-036-192315-
/O.CON.KAPX.BH.S.0006.000000T0000Z-240820T0400Z/
Alpena-Alcona-Iosco-
1105 AM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alpena, Alcona and Iosco Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
420 
WHUS43 KAPX 191908
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
308 PM EDT Mon Aug 19 2024

MIZ024-030-036-200315-
/O.CON.KAPX.BH.S.0006.000000T0000Z-240820T0400Z/
Alpena-Alcona-Iosco-
308 PM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alpena, Alcona and Iosco Counties.

* WHEN...Through late this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 2:26 AM EDT, 20 minutes earlier. Its key messages:

  • Dangerous swimming conditions through this evening on some of the Lake Huron beaches.
  • Dry and beautiful summer weather through this week.
Area forecast discussion, Aug 19, 2:26 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
226 AM EDT Mon Aug 19 2024

.KEY MESSAGES...

- Dangerous swimming conditions through this evening on some of
  the Lake Huron beaches.

- Dry and beautiful summer weather through this week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 222 AM EDT Mon Aug 19 2024

PATTERN SYNOPSIS/FORECAST:

A trough digging across Ontario will position its closed upper-
level low across southeast Ontario and Quebec Monday night while
a ridge of high pressure builds downstream. These two features
will be the main players influencing sensible weather for the
forecast period. As the ridge builds and the low drops to the
south, the pressure gradients between the two will become
tighter and result in gusty North winds. With this, cold air
advection will also occur as the cooler air moves over the warm
lakes and accelerates downward to the surface to further enhance
the winds on the waters. Expect mostly sunny skies for today
and tonight as high pressure takes hold of the Northwoods.
Temperatures for today look to be in the upper 60s to low 70s
with tonights lows dropping to the mid 40s for interior areas
and low 50s for coastal locations.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 222 AM EDT Mon Aug 19 2024

Pattern Synopsis and Forecast:

Generally quiet in the extended as any troughing either departs
or develops too far east for any substantial/precipitation
impact. That being said, upper low diving down across Upstate NY
will keep north to northeast flow across northern Michigan
Tuesday. Consequently, a few breezes likely across Lake Huron
with afternoon high temperatures around 70 degrees. This feature
meanders to the east on Wednesday-Thursday, replacing any
depressed heights with building heights by the end of this week
into this weekend. Response will be southwest flow and a steady
warming trend. Cannot rule out the possibility of a few showers
in the Friday to Saturday time frame as a perturbation moves
west to east within the flow aloft. Ensemble guidance, if you
roughly average GEFS, EPS, GEPS, suggest ~50% chance for a trace
across the region, and much less probabilities for 0.1". Thus,
despite the non-zero chance, overall consensus by the
deterministic & ensemble guidance is for little to no impact
from this for a majority of the region at this time.

Ensemble guidance shows above normal heights through the
extended range, meaning an overall warmer than normal end to the
month of August (with daily weather variations).

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1143 PM EDT Sun Aug 18 2024

VFR conditions are expected to persist through the TAF period
with high pressure promoting clearing skies. North winds will
continue to be breezy at times with gusts up to 25 knots
possible for some locations.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 8 AM EDT this morning through
     this evening for MIZ024-030-036.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for LHZ347>349.

&&

SHORT TERM...NSC
LONG TERM...JLD
AVIATION...NSC
Hazardous weather outlook, Aug 19, 2:35 AM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
235 AM EDT Mon Aug 19 2024

MIZ016>018-020>023-025>029-031>035-041-042-086>088-095>099-200645-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Manistee-Wexford-
Missaukee-Roscommon-Ogemaw-Gladwin-Arenac-Western Chippewa-
Central Chippewa-Southeast Chippewa-Western Mackinac-
Eastern Mackinac-Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
235 AM EDT Mon Aug 19 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Dangerous swimming conditions through this evening on some of the
Lake Huron beaches. Please see the latest beach hazard statement
for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.For more information visit
http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ024-030-036-
200645-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Alpena-
Alcona-Iosco-
235 AM EDT Mon Aug 19 2024

This hazardous weather outlook is for Lake Huron, Lake Michigan,
Lake Superior and Northern Lower Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.